LINKEDINCOMMENTMORE

NORFOLK -- A dangerous batch of heroin laced with a powerful painkiller is sending users to the emergency room and may be responsible for two deaths in Virginia Beach.

Sentara Virginia Beach ER manager Chris Roberts, a registered nurse, told 13News Now there have been several recent cases of people getting sick from heroin cut with fentanyl.

Roberts believes two people died from using the the dangerous combination in the past 3 months.

The drug combination is suspected in at least 50 recent fatal overdoses in Pennsylvania, Michigan and Maryland.

Fentanyl is an opiate that is generally used intravenously in hospitals to treat pain. On the street, it's usually added to heroin to create a stronger high.

Experts say, in many cases, users hear about the new 'super strong heroin,' but don't realize that the painkiller was added to mix. Fentanyl is 50 to 100 times more potent than heroin.

When a user injects fentanyl, it affects the central nervous system and brain. Since it is more powerful, users can have trouble breathing or even stop breathing as the drug sedates the user.

Read or Share this story: http://www.wvec.com/story/news/2014/09/10/14860410/